MAUDE Adverse Event Report: SYNTHES BETTLACH CONICAL EXTRACTION SCREW FOR 1.5MM & 2.0MM CORTEX SCREWS; EXTRACTOR

SYNTHES BETTLACH CONICAL EXTRACTION SCREW FOR 1.5MM & 2.0MM CORTEX SCREWS; EXTRACTOR
Catalog Number 309.510
Medical Device Problem Codes Break (1069); Material Fragmentation (1261); Dull, Blunt (2407)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 02/11/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Device was used for treatment, not diagnosis.Additional narrative: patient information is not available for reporting.Device is an instrument and is not implanted/explanted.(therapy date): unknown.The subject device has been received and is currently in the evaluation process.Upon initial inspection of the returned device, it was noted that the conical tip was broken off.A device history record review was performed for the subject device lot.Manufacturer: synthes (b)(4).Date of manufacture date: jan 15, 2007.The review showed that there were no issues during the manufacture of the product that would contribute to this complaint condition.No non-conformances were generated during the production of the subject device.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that during a hardware removal procedure of a plate and one (1) broken screw on (b)(6) 2017, the spare reamer tube for the hollow reamer broke, the conical extraction screw for 1.5mm and 2.0mm cortex screws stripped, and the conical extraction screw for 2.7mm and 3.5mm cortex screws stripped during removal of the broken screw.Fragments generated by the broken screw upon removal.It is unknown if there was any delay in surgery and the patient outcome is unknown, it is unknown if the patient was revised with any new hardware.Anticipated routine x-rays were taken.The unknown plate and unknown quantity of unknown screws, including the one (1) screw that reportedly broke postoperatively, were not confirmed to have been manufactured by synthes.The manufacturer is unknown at this time.The date of implant is unknown.This complaint addresses the synthes instruments that reportedly malfunctioned during the hardware removal procedure.If additional information is obtained regarding the implants, this complaint will be updated and reported as necessary.Concomitant devices reported: plate (part # unknown, lot # unknown, quantity 1) screw (part # unknown, lot # unknown, quantity unknown).This report is 2 of 3 for (b)(4).
 
Additional Manufacturer Narrative
Product development investigation was completed.A visual inspection, device history record (dhr) review and drawing review were performed as part of this investigation.The 309.038 lot number 8083863 spare reamer tube was returned and reported to have broken during surgery, and the 309.510 lot number 2237232 conical extraction screw and 309.520 lot number 2242074 conical extraction screw were returned and reported as stripped.This condition is confirmed; approximately eleven millimeters of the distal end of the tube encompassing three teeth and roughly half the circumference has broken off and was not returned.Additionally, the conical extraction screws are broken along the distal threaded tip rather than stripped.It is likely that multiple years of use and possible rough handling during surgery or sterile processing has led to this complaint condition.The reamer tube was manufactured in 11/2012 and is over four years old.The 309.510 extraction screw was manufactured in 1/2007 and is over ten years old.The 309.520 extraction screw was manufactured in 2/2007 and is over ten years old.The balance of the returned devices is in fairly worn condition with some superficial wear.Relevant drawings were reviewed and determined to be suitable for the intended design, application and dimensional conformity when used as recommended.The condition of the returned devices does agree with the complaint description.Whether the complaint condition for these devices can be replicated is not applicable for this condition.During the investigation no product design issues or discrepancies were observed that may have contributed to the complaint condition.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
CONICAL EXTRACTION SCREW FOR 1.5MM & 2.0MM CORTEX SCREWS
Common Device Name
EXTRACTOR
Manufacturer (Section D)
SYNTHES BETTLACH
muracherstrasse 3
bettlach CH254 4
SZ  CH2544
MDR Report Key6393192
Report Number9612488-2017-10105
Device Sequence Number10873368
Product Code HWB
UDI-Device Identifier10886982185815
UDI-Public(01)10886982185815(10)2237232
Combination Product (Y/N)N
Initial Reporter StateCO
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 02/11/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number309.510
Device Lot Number2237232
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/24/2017
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 02/11/2017
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date03/09/2017
Supplement Report FDA Received Date04/07/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
UNKNOWN PLATE, QUANTITY 1; UNKNOWN SCREWS, QUANTITY 1